Louisiana, 2016

Hail in Louisiana, January 8 to 9, 2016

January 8 to 9, 2016 · NWS LCH · 5 events in 4 counties and zones

A vigorous upper level system moved across the region during the evening 8th into the morning of the 9th. This spawned a few severe storms that produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A vigorous upper level system moved across the region during the evening 8th into the morning of the 9th. This spawned a few severe storms that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 8, 3:56 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 8, 3:56 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
356 PM CST FRI JAN 8 2016

.UPDATE...
QUICK UPDATE TO UPDATE FOR SVR WW #1 UNTIL 11 PM...INSTEAD OF THE
PROPOSED MIDNIGHT AS MENTIONED BELOW.

&&

.PREV DISCUSSION... /ISSUED 346 PM CST FRI JAN 8 2016/

DISCUSSION...
A RAPID EVOLUTION OF CHANGING WX AS THE S WINDS STILL TRYING TO
MIX OUT THE MARINE FOG. 18Z LCH UPPER AIR SOUNDING ILLUSTRATED
VERY WELL WHY...WITH THIS MARINE FOG LAYER TRAPPED UNDERNEATH A
SHARP INVERSION ~900-850MB.

THE SOUNDING ALSO SHOWED WINDS FAIRLY LIGHT JUST ABOVE THIS
LAYER...BUT INCREASING SIGNIFICANTLY AND VEERING TO THE SW TO
ABOUT 150KT ~200MB. SO...ONGOING FORECAST ON TRACK. SHRA/TSRA
WILL STEADILY INCREASE IN AREAL COVERAGE FROM SW TO NE THIS
AFTERNOON AND EVENING...AND END FROM SW TO NE TOWARD DAYBREAK. A
QUICK SYSTEM...BUT NOT BEFORE SOME OF THESE TSRA POSSIBLY BECOMING
SVR. SPC HAS SLIGHT TO ENHANCED RISK OF SVR TSTM FOR MOST OF AREA
FOR THIS...MAINLY HIGHLIGHTING THE THREAT OF LARGE HAIL POSSIBLE
(15-30% PROBABILITY). ALSO...ANOTHER 1.0-1.5 INCHES OF AREAWIDE
RAINFALL WILL BE POSSIBLE WITH THIS SYSTEM. JUST FINISHED
CONFERENCE CALL WITH SPC...GOING AHEAD AND ISSING SEVERE
THUNDERSTORM WATCH #1 FOR ALL SE TX/W LA WEST OF A LINE FROM AEX
TO LFT UNTIL MIDNIGHT.

SHRA/TSRA EXPECTED TO END FROM W TO E EARLY SAT ONCE THE SFC AND
UPPER LEVEL LOW LIFTS NE OF THE REGION. IN ITS WAKE...STRONG COLD
FRONT EXPECTED TO BRING COLDER AIR SOUTHWARD FOR THE REMAINDER OF
THE WEEKEND. HIGHS SAT NOT EXPECTED TO GET OUT OF THE 50S...WITH
LOWS IN THE LOWER TO MID 30S SUN MORNING. CLEARING EXPECTED BY
SUN...BUT WITH THE COLD HIGH ADVANCING SOUTHWARD...HIGHS IN THE
UPPER 40S TO NEAR 50 EXPECTED. AN AREAWIDE FREEZE EXPECTED MON
MORNING...WITH LOWS IN THE UPPER 20S NORTH OF THE I-10
CORRIDOR...AND NEAR 30 TO LOWER 30S POSSIBLY TO THE COAST.

THE UPPER AIR PATTER OVER THE U.S. NEXT WEEK WILL FAVOR COOLER
THAN NORMAL TEMPS FOR MOST OF THE PERIOD. HOWEVER...THE
SUBTROPICAL JET WILL REMAIN ACTIVE WITH PERIODIC DISTURBANCES
BRINGING PERIODS OF PRECIP ACROSS OR NEAR THE REGION. THE NEXT ONE
EXPECTED MON...BUT LIMITED MOISTURE REMAINING EVEN FURTHER
SOUTH...NOT EXPECTED MORE THAN 15-20% OVER THE OUTER COASTAL
WATERS. LATER IN THE WEEK...A GRADUAL WARMING TREND AND MORE
VIGOROUS SHORTWAVE IS PROBABLE BRINGING A BETTER CHANCE OF PRECIP
BY THU & FRI.

DML

MARINE...
AREAS OF DENSE FOG WILL PERSIST OVER THE NEARSHORE COASTAL WATERS...LAKES
AND BAY THROUGH LATE AFTERNOON MAINLY EAST OF CAMERON. THUS EXTENDED
THE DENSE FOG ADVISORY THRU 6 PM. BY THEN...THE INCREASED SOUTHERLY
WINDS AND UPPER LEVEL LIFT WILL MIX OUT THE FOG THIS EVENING. THIS
UPPER LEVEL DISTURBANCE WILL GENERATE STRONG THUNDERSTORMS THIS
EVENING AND OVERNIGHT...WITH A STRONG COLD FRONT WILL GENERATE
SHOWERS AND THUNDERSTORMS THIS EVENING INTO SATURDAY MORNING...WITH
STRONG N TO NW WINDS OF 20-25 KTS AND SEAS 3-8 FT FOLLOW SAT. FOR
THIS...ISSUED A SMALL CRAFT ADVISORY FOR ALL COASTAL MARINE ZONES
AND LAKE/BAYS.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  54  62  35  48 /  80  20  10  10
LCH  55  63  37  51 /  80  10  10  10
LFT  56  66  39  50 /  80  20  10  10
BPT  54  62  37  51 /  80  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 9 AM SATURDAY TO 6 AM CST SUNDAY FOR
     GMZ430-432-435-450-452-455-470-472-475.

     SMALL CRAFT EXERCISE CAUTION THROUGH SATURDAY MORNING FOR GMZ450-
     452-455-470-472-475.

     DENSE FOG ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ435-452-
     455.

&&

PUBLIC...04
Hazardous weather outlook, Jan 8, 5:28 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
528 AM CST FRI JAN 8 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
091130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
528 AM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL CONTINUE THROUGH MID-MORNING AND A DENSE
FOG ADVISORY IS IN EFFECT UNTIL 10 AM.

SHOWERS AND THUNDERSTORMS WILL INCREASE LATE TODAY AND CONTINUE
DURING THE EVENING AND OVERNIGHT. SOME OF THE STORMS COULD BECOME
STRONG OR MARGINALLY SEVERE...WITH HAIL THE PRIMARY RISK. THERE IS
A LESSER RISK FOR STRONG GUSTY WINDS OR AN ISOLATED WEAK TORNADO
OR TWO. LASTLY...STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAIN WILL QUICKLY END FROM WEST TO EAST SATURDAY...WITH MUCH
COLDER AIR MOVING INTO THE REGION. A LIGHT FREEZE WILL BE POSSIBLE
FOR MUCH OF THE AREA ALONG AND NORTH OF I-10 MONDAY MORNING...WITH
LIGHT FREEZE CONDITIONS POSSIBLE ACROSS PORTIONS OF CENTRAL
LOUISIANA TUESDAY MORNING.

A WARMING TREND WILL DEVELOP FOR MID TO LATE WEEK WITH ANOTHER
CHANCE FOR RAIN WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-091130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
528 AM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL CONTINUE THROUGH LATE MORNING AND A DENSE
FOG ADVISORY IS IN EFFECT UNTIL NOON.

SHOWERS AND THUNDERSTORMS WILL INCREASE LATE TODAY INTO TONIGHT.
A FEW STORMS COULD BECOME STRONG WITH GUSTY WINDS...OCCASIONAL TO
FREQUENT CLOUD TO WATER LIGHTNING AND VERY HEAVY RAINFALL REDUCING
VISIBILITIES TO LESS THAN ONE MILE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAIN WILL QUICKLY END FROM WEST TO EAST SATURDAY WITH THE PASSAGE
OF A STRONG COLD FRONT. STRONG AND GUSTY OFFSHORE FLOW AND ROUGH
SEAS WILL DEVELOP SATURDAY AND CONTINUE THROUGH EARLY
SUNDAY...WITH WINDS AND SEAS DIMINISHING BY SUNDAY AFTERNOON.
EXERCISE CAUTION CONDITIONS ARE EXPECTED OVER THE COASTAL WATERS
SATURDAY AND SATURDAY NIGHT...AND SMALL CRAFT ADVISORIES MAY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

24

In the hours before

Special weather statement, Jan 8, 3:27 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
327 PM CST FRI JAN 8 2016

TXZ201-215-261-082200-
JEFFERSON-SOUTHERN JASPER-HARDIN-
327 PM CST FRI JAN 8 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...HARDIN
AND SOUTH CENTRAL JASPER COUNTIES...

AT 326 PM CST...A STRONG THUNDERSTORM WAS NEAR WINNIE...OR 7 MILES
NORTHWEST OF HAMSHIRE...MOVING NORTH AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...LUMBERTON...SILSBEE...KOUNTZE...SOUR LAKE...NOME...
SARATOGA...WILDWOOD...BEVIL OAKS...CHINA...VILLAGE MILLS...HONEY
ISLAND...CANEY HEAD AND FANNETT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3052 9453 3052 9405 2989 9423 2989 9444
      3012 9444 3012 9460
TIME...MOT...LOC 2126Z 184DEG 29KT 2991 9443

K. KUYPER

The radar

The Lake Charles radar (KLCH), 36 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Calcasieu

When
January 8, 4:48 PM CST
Where
Calcasieu County, 1.38 mi N of Vinton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.200, -93.580

Hail, Allen

When
January 8, 8:10 PM CST
Where
Allen County, 7.29 mi SE of Foley
Measured
1.5 in hail
Reported by
Public
Coordinates
30.590, -92.650

A picture of hail was received by a local TV meteorologist on Facebook.

Hail, Beauregard

When
January 8, 9:15 PM CST
Where
Beauregard County, 3.29 mi SSE of Fields
Measured
1.5 in hail
Reported by
Public
Coordinates
30.530, -93.570

A picture of ping pong ball size hail was received through Facebook from Fields.

Hail, Calcasieu

When
January 8, 10:22 PM CST
Where
Calcasieu County, 1.51 mi NNW of Westlake
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
30.250, -93.260

Hail, St. Landry

When
January 9, 12:05 AM CST
Where
St. Landry County, 1.5 mi NNW of Nuba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.600, -92.080

A spotter reported quarter size hail north of Opelousas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 615385, 615386, 615387, 615388, 615389.